Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 5, 2022, 4:50 PM CDT for Phillips County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2022, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 5, 2022, 10:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:20 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 5, 1:20 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 120 PM CDT Sun Jun 5 2022 ...Aviation Update... .DISCUSSION...(Today through Saturday) Issued at 329 AM CDT Sun Jun 5 2022 Along with the departing thunderstorms this morning, the severe weather threat Sunday evening is the primary forecast concern. Active weather will continue through the week with weak shortwaves moving across the area in northwesterly to zonal flow aloft. Wednesday continues to look mostly dry in between systems and there are indications of potentially drier weather next weekend as well. Today and Tonight... Most of the precipitation and thunderstorm activity has moved off to the southeast in the form of an MCS over eastern Kansas. Even with mid-level cloud cover expected over the area much of the day, temperatures are still anticipated to climb into the upper 70s and 80s today. A surface shortwave trough extending out of northeast Colorado and an upper level shortwave over the region will be the impetus for more thunderstorms this afternoon and evening. The main threat from these storms will be large hail, but damaging winds are certainly possible as well. Current thinking is that the more severe weather will be mostly to the southwest of the area as that is where the trough will be closest to a strengthening surface low moving east from the Texas/Oklahoma border. Thunderstorms will likely initiate around 3 or 4 PM and probably last until shortly after midnight. Monday... Expect a slightly cooler day with mostly dry conditions into the afternoon, with high temperatures reaching the 70s in most locations and into the low 80s in north central Kansas. A surface trough moving east across the area will bring thunderstorm chances to the area again, mainly during the evening and overnight, but these currently are not expected to be severe. Tuesday and Wednesday... Another shortwave will move across the area, bringing more thunderstorm chances to the area. While still a little early to say based on lack of model consensus of instability, there is a chance for these storms to be strong to severe Tuesday afternoon and evening. Wednesday is expected to be dry with highs in the 70s. Thursday through Saturday... Another system will move through Thursday with increasing thunderstorm chances in the afternoon and evening. Although still uncertain on timing and placement, model guidance shows pretty good instability, so the chance for severe storms is there. Friday and Saturday look to be drier but slight chance for precipitation is in the forecast for both days. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 120 PM CDT Sun Jun 5 2022 General overview: This is a rather complex TAF period, not only with regard to tricky-to-pin-down thunderstorm chances (and a window of opportunity for severe storms mainly this evening), but also the possibility for perhaps several hours of sub-VFR ceiling mainly late in the period late tonight into Monday morning. Overall though, the majority of the period should prevail VFR with relatively light winds near-to-below 10KT (except for any enhancements from thunderstorm outflow). Read on for more element- specific detail. Thunderstorm potential/timing: Right out of the gate, have a 1-2 hour TEMPO going for a batch of passing non-severe thunderstorms which are in the process of departing KEAR and are just arriving toward KGRI. The main threat is brief heavy rain/maybe small hail. Once this batch of storms passes, expect a potentially several-hours-long lull until the next round of activity might move in from the west-northwest this evening. This potential next round is JUST far enough out in time that confidence in "exact details" is still a bit shaky, so have the entire 00-06Z time frame covered with a generic "vicinity" (VCTS) group for now, as later issuances can hopefully refine better for possible TEMPO or prevailing conditions. Please note that IF thunderstorms do affect KEAR/KGRI this evening they could be severe, as both large hail and 50+KT gusts cannot be ruled out (especially if storms form into an organized complex). At least for now, have left out any official mention of rain/storms beyond 06Z, but please note the chance is non-zero that an isolated shower/storm could pass through. Ceiling/visibility: Obviously ceiling and/or visibility could at least briefly drop to sub-VFR during any thunderstorm activity, the somewhat greater confidence scenario is that a deck of low clouds will materialize Monday morning, with both IFR/MVFR ceiling possible. For now will stick with an MVFR ceiling from 11Z onward, although it should gradually rise through the last hours of the period. Visibility- wise, cannot rule out some patchy fog mainly 11-15Z, but confidence is fairly low so have only "hinted" with 6SM BR. Winds: Not accounting for any thunderstorm-related effects/outflow, there are no major concerns as sustained speeds should largely average near-to-below 10KT. Direction should generally prevail southerly/southeasterly this afternoon-evening and then more north-northwesterly later this evening into Tuesday behind a weak cold front and departing convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Pfannkuch
Hazardous weather outlook, Jun 5, 3:52 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 352 PM CDT Sun Jun 5 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 060900- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 352 PM CDT Sun Jun 5 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are possible anywhere in the outlook area through tonight, but primarily before midnight. Some of these storms will be severe. Although there is still some uncertainty regarding the magnitude of the severe thunderstorm threat for the area as whole, the entire outlook area is currently under a Slight or Enhanced Risk of severe storms. Through 7 PM, most storms should focus east of Highway 281 in Nebraska, and also within north central Kansas. Then between 7 PM and midnight, attention turns toward additional storms moving into, or developing over, northern and western parts of the area, with this activity then perhaps organizing into one or more larger complexes that track south-southeast through more of the outlook area with time, eventually departing southeast parts of the area around or shortly after midnight. The primary threats with any severe storms that remain more isolated will be hail up to around golf ball size and wind gusts up to around 60 MPH. However, if a larger-scale storm complex develops, it could feature more damaging winds to at least 70 MPH. In addition, limited pockets of the outlook area could receive heavy rainfall of 1 to 3 inches through tonight. This could promote mainly minor, brief flooding issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Between late Monday afternoon and Friday night, various, on-and- off chances for thunderstorms continue, some of which could be strong to severe. The main exception to these daily storm chances currently appears to be Wednesday into Wednesday night, which currently appears to be the most likely time frame to be storm- free. Please note that because all of these upcoming thunderstorm chances will be associated with fairly weak upper level disturbances, there is fairly low forecast confidence in day-to- day details such as timing, most favored locations and the magnitude of any severe storm threat. Although details regarding severe storm potential will be best assessed one day at a time, the overall greatest periods of concern currently appear to be the late afternoon and or evening hours on Monday, Tuesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, damaging winds, flooding or any other pertinent severe weather information && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Local storm report, Jun 5, 2:36 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 4 SW SPEED 39.64N 99.47W
06/05/2022 M2.00 INCH PHILLIPS KS PUBLIC
FACEBOOK PICTURE, TIME ESTIMATED FROM RADAR.
&&
KSLocal storm report, Jun 5, 2:57 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 1 N STOCKTON 39.46N 99.27W
06/05/2022 M0.70 INCH ROOKS KS TRAINED SPOTTER
&&
KSSpecial weather statement, Jun 5, 3:03 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Hastings NE 303 PM CDT Sun Jun 5 2022 NEZ064-077-052030- York NE-Fillmore NE- 303 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of southeastern York and northeastern Fillmore Counties through 330 PM CDT... At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near Exeter, or 14 miles southeast of York, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southeastern York and northeastern Fillmore Counties. This includes Interstate 80 between mile markers 364 and 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4059 9756 4077 9757 4083 9737 4048 9737 TIME...MOT...LOC 2003Z 268DEG 26KT 4068 9749 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Rossi
Local storm report, Jun 5, 3:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 S STOCKTON 39.42N 99.27W
06/05/2022 M1.75 INCH ROOKS KS EMERGENCY MNGR
QUARTER TO GOLF BALL SIZE.
&&
KSLocal storm report, Jun 5, 4:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD STOCKTON 39.44N 99.28W
06/05/2022 ROOKS KS PUBLIC
WATER RAPIDLY RUNNING OVER THE ROADWAYS AT
183 AND F ROADS IN STOCKTON, KS. VIDEO VIA
FACEBOOK.
&&
SRLocal storm report, Jun 5, 4:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 7 SSE LOGAN 39.57N 99.52W
06/05/2022 M0.75 INCH ROOKS KS TRAINED SPOTTER
PENNY SIZED HAIL MIXED WITH A LOT OF PEA
SIZED HAIL. ONGOING FOR ABOUT 10 MINUTES.
&&
SRThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:02 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk | 43 min |
| Jun 4, 7:26 PM CDT | Special Weather Statement | GID | Valley | 19 min |
| Jun 4, 7:36 PM CDT | Severe Thunderstorm Warning | GID | Valley | 39 min |
| Jun 4, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 47 min |
| Jun 4, 7:55 PM CDT | Special Weather Statement | GID | Valley | 35 min |
| Jun 4, 8:09 PM CDT | Special Weather Statement | GID | Dawson | 36 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman, Valley | 46 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 46 min |
| Jun 4, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 20 min |
| Jun 4, 8:27 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, York | 48 min |
| Jun 4, 8:37 PM CDT | Special Weather Statement | GID | Buffalo | 23 min |
| Jun 4, 8:44 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 46 min |
| Jun 4, 8:46 PM CDT | Severe Thunderstorm Warning | GID | Howard, Merrick, Nance | 44 min |
| Jun 4, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 29 min |
| Jun 4, 9:07 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 39 min |
| Jun 4, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 15 min |
| Jun 4, 9:12 PM CDT | Severe Thunderstorm Warning | GID | Polk | 28 min |
| Jun 4, 9:31 PM CDT | Special Weather Statement | GID | Merrick | 44 min |
| Jun 4, 9:36 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Phelps | 13 min |
| Jun 4, 9:40 PM CDT | Special Weather Statement | GID | Nance | 20 min |
| Jun 4, 9:42 PM CDT | Special Weather Statement | GID | Polk, York | 48 min |
| Jun 4, 9:53 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 52 min |
| Jun 4, 10:14 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 27 min |
| Jun 4, 10:35 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick | 40 min |
| Jun 4, 10:51 PM CDT | Special Weather Statement | GID | Webster | 39 min |
| Jun 4, 11:03 PM CDT | Special Weather Statement | GID | York | 42 min |
| Jun 4, 11:06 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 39 min |
| Jun 4, 11:16 PM CDT | Severe Thunderstorm Warning | GID | York | 44 min |
| Jun 4, 11:37 PM CDT | Special Weather Statement | GID | Hall | 38 min |
| Jun 4, 11:42 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall | 32 min |
| Jun 4, 11:45 PM CDT | Severe Thunderstorm Warning | GID | Clay, Hamilton | 45 min |
| Jun 5, 11:49 AM CDT | Special Weather Statement | GID | Sherman | 26 min |
| Jun 5, 12:31 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Jun 5, 1:13 PM CDT | Special Weather Statement | GID | Buffalo | 47 min |
| Jun 5, 3:03 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| Jun 5, 6:05 PM CDT | Special Weather Statement | GID | Phelps | 25 min |
| Jun 4, 9:15 PM CDT | Special Weather Statement | GID | Phillips | 30 min |
| Jun 4, 10:08 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 52 min |
| Jun 4, 11:09 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 51 min |
| Jun 5, 1:55 PM CDT | Special Weather Statement | GID | Phillips | 35 min |
| Jun 5, 2:00 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 45 min |
| Jun 5, 2:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 47 min |
| Jun 5, 3:25 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 50 min |
| Jun 5, 3:43 PM CDT | Areal Flood Advisory | GID | Rooks | 34 min |
| Jun 5, 4:04 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks | 41 min |
| Jun 5, 4:17 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 6 hr |
| Jun 5, 4:45 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 45 min |
| Jun 5, 5:13 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 32 min |
| Jun 5, 5:24 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 36 min |
| Jun 5, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 32 min |
| Jun 5, 5:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 24 min |
| Jun 5, 5:45 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 15 min |
| Jun 5, 5:56 PM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 9 hr |
| Jun 5, 5:56 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 38 min |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.